CSN Login
Members Online: 7

You are here

after reversal of illestomy

farmgal
Posts: 22
Joined: Oct 2009

new to discussion board but I have so many unanswered questions concerning my husband. He had rectal cancer in 2008. 13 inches of his rectum section removed. Started leaking and illestomy put on one month after surgery. Wore illestomy for 6 months. Removed 6 months ago (Thank God). He is still having problems now. Many, many bowel movements (or what he thinks is going to be a bowel movement). Staples that were used to put him back together is uncomfortable, has a lot of discharge (sometimes with pinkish tinge in it). Seems he has 3 day cycle, eat one day, constipated on day two (does not eat), takes Miralax the third day (stays in restroom all day). Is all of this normal, doctors say yes, but he gets so depressed. Any help will be appreciated.

Annabelle41415's picture
Annabelle41415
Posts: 6715
Joined: Feb 2009

If you go to UOAA.org they have a complete section on reversals. I've heard of this happening, but I haven't had mine done yet. There are a couple people on here that can give you their experiences. Good luck to your husband and I hope he feels better soon.

Kim

mommyof2kds's picture
mommyof2kds
Posts: 522
Joined: Mar 2009

hi, I have had my reversal done 2 wks ago, and what you write sounds very familiar. I have a hard time pusing out the stool, like it doesn't want to come out and it takes alot of effort and discomfort to get it out. Not constipstion, but the docs said the body just needs to learn how to use the muscles again and it should improve. Then after a day or 2 I feel like I need to go, take miralax also, which causes relief, but just helps get things moving because the stool is not constipated. So, your husband has had this for 6 mths? My goodness, hope things get normal for him soon. BUt yes, I was told it is normal. Petrina

kristasplace's picture
kristasplace
Posts: 956
Joined: Oct 2007

Hello! I had my reversal back in May of this year. Things were a living nightmare, to say the least, for a long time. I wish someone had told me what i'm about to tell you now...get him on probiotics! It may change everything for him. It's true he'll need to retrain his bowels, but some of the pain and agony may be lessened, or completely removed with a good probiotic. Even a glass of Kefir a day may help him some. We're not told by our GI doctors about the important balance of flora and fauna in our intestines. We, as colorectal cancer people, have very imbalanced flora, of course. It needs to get restabilized, or we don't have much hope.

I would start off with Kefir for the time being until you can get a really good probiotic. Kefir is sold nearly everywhere in the dairy or yogurt section of the supermarkets, and health food stores. If you investigate other probiotic formulas, make sure you get a type that has living bacteria. Sometimes their processing kills most of the good bacteria. I recommend Sun Is Shining by Sunfoodnutrition.com because it has both superfoods AND a lot of living probiotics. I trust this company. My best friend has worked there for seven years, and i know the owner well enough to know he's an expert on nutrition, and very passionate about everything he creates. They also have something called Ejuva that i just found out about. It has over 20 billion microorganisms per gram of powder! I know it sounds gross, but it's soooo good! I'm going to put a scoop of that in my superjuice tomorrow!

I wish you and your husband an easier recovery than what you've been going through.

Keep us posted on his progress!

Hugs,
Krista

pluckey's picture
pluckey
Posts: 484
Joined: Jul 2009

I'M 6 weeks post reversal and am having same symptoms as poster- 3 days of no BMs and then hours and hours of the full rectum feeling and the BM "stuck" and cramping pain all the while.

i know i need to frink more water, i'm terrible at drinking fluids....but will probiotics make me have diarreah? I tried activia ONCE last year and I had the runs for 3 days

PEGGY

kristasplace's picture
kristasplace
Posts: 956
Joined: Oct 2007

Peggy, i'm not sure what that Activia stuff really is. I thought it was just a fiber supplement. The probiotics shouldn't give you diarrhea, especially if they're good probiotics. My system was so messed up, the Kefir worked, and basically cured me, in one day. I have a chronic stricture that gives me some problems, but the flora in my gut is balanced enough now to where i don't get the bloated, achy, crampy feeling that is so uncomfortable and makes you feel like you constantly have to "go". I still frequent the bathroom more than the normal person, but i'm still in the process of training my bowels. At least i have much better control now. Haven't had any major accidents since probioticking! lol! I have improved on my diet greatly too, so i get tons of fiber. The water issue is also a tricky one with me. I just can't seem to get enough water down, so i occasionally get constipated. Still, everything is toned down because of the balanced flora.

Some people take the probiotics in capsule form, but i prefer powder that i can put in a shake or smoothie. The effect is more direct, and depending on how the capsules are manufactured, they may lose millions of good microbes before you ever get a chance to injest them.

Hugs!
Krista

Subscribe to Comments for "after reversal of illestomy"